GSK, Novartis slapped with $4.5m fine for misleading marketing

GSK, Novartis slapped with $4.5m fine for misleading marketing

The Federal Court has ordered two European pharmaceutical companies two pay $4.5 million in penalties after making false or misleading representations about two Voltaren pain relief products in Australia. 

A year ago Novartis Consumer Health Australasia and GlaxoSmithKline Consumer Healthcare Australia (GSK) admitted they had breached consumer law in their marketing of Voltaren Osteo Gel and Voltaren Emulgel.

From January 2012 to March 2017, Novartis and then GSK marketed Osteo Gel as more effective than Emulgel in treating osteoarthritis-related pain and inflammation, even though both had the same active ingredient - diclofenac diethylammonium gel.

These false representations were made on product packaging and the Voltaren website by both companies, while Novartis also made the claims on the My Joint Health website.

GSK's share of the blame applies from1 June 2016, as that is when it became responsible for marketing Voltaren products it acquired from Novartis' portfolio in March of that year.

Osteo Gel was often sold at a higher price than Emulgel, and the products were often displayed next to each other at pharmacies and grocery stores.

In March 2017 GSK amended the Osteo Gel packaging to include the words 'Same effective formula as Voltaren Emulgel', and in May 2018 it stopped supplying the product to retailers altogether.

The Australian Competition and Consumer Commission (ACCC) started proceedings against the two companies in December 2017, alleging in-store mark-ups of up to $7.50 for Osteo Gel compared to Emulgel were part of a "deliberate commercial strategy to differentiate the products in a way that was likely to mislead consumers".

The proceedings originated in the context of a $6 million penalty one year earlier for the markers of Nurofen over similar contraventions of the law.

Today a representative of the consumer rights watchdog described the claims made as unacceptable.

"Voltaren Osteo Gel and Voltaren Emulgel were essentially the same gel and were equally effective in treating osteoarthritis symptoms," ACCC Commissioner Sarah Court said.

"Novartis and GSK's claims were particularly concerning because they set recommended retail prices for Osteo Gel above that of Emulgel, by up to 16 per cent, and consumers were potentially misled into paying more for an identical product believing it was more effective."

Never miss a news update, subscribe here. Follow us on Facebook, LinkedIn, Instagram and Twitter.

Business News Australia

Get our daily business news

Sign up to our free email news updates.

Please tick to verify that you are not a robot

 

Help us deliver quality journalism to you.
As a free and independent news site providing daily updates
during a period of unprecedented challenges for businesses everywhere
we call on your support

Top tips for successful digital transformation
Partner Content
Digital transformation, when done well, can transform your organisation's operation...
Advertisement

Related Stories

Early-stage funding hits record high as mega-deals drop off

Early-stage funding hits record high as mega-deals drop off

Despite venture capital funding falling by a third for Australian s...

The Star hit with two more shareholder class actions

The Star hit with two more shareholder class actions

Law firms Phi Finney McDonald and Shine Lawyers (ASX: SHJ) have ser...

Long-term Transurban CEO departs as company posts record revenue and earnings

Long-term Transurban CEO departs as company posts record revenue and earnings

After almost 11 years at the helm of toll road operator Transurban ...

Cettire sashays to an $8m profit as luxury goods prove resilient in tough times

Cettire sashays to an $8m profit as luxury goods prove resilient in tough times

Specialist online retailer Cettire (ASX: CTT) is proving that luxur...